Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Dodge City, KS

August 26, 2014Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 26, 2014, 7:13 PM MDT for Hamilton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 7:13 PM MDT (01:13 UTC)
Expired
Aug 26, 2014, 8:00 PM MDT
In force
47 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS83 KDDC 270113
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM MDT TUE AUG 26 2014
 
KSZ061-270200-
HAMILTON KS-
713 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOLIDGE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10204 3826 10188 3804 10191 3805 10204
TIME...MOT...LOC 0112Z 177DEG 12KT 3813 10204 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 26, 4:16 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 4:16 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT TUE AUG 26 2014

...UPDATE TO AVIATION...

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 1124 AM CDT TUE AUG 26 2014

THE FORECAST WILL REMAIN THE SAME, AS NO CHANGES ARE PLANNED.  THERE
IS A FRONT WHICH WENT THROUGH TO THE SOUTH LAST NIGHT, STALLING NEAR
THE OKLAHOMA BORDER. THAT FRONT IS SCHEDULED TO ADVANCE BACK
NORTH THIS AFTERNOON AS A WARM FRONT, AND A LEE SIDE TROUGH SHOULD
FORM IN WESTERN KANSAS. THERE IS ALREADY A FEW ELEVATED SHOWERS
SHOWING UP ON RADAR NEAR JOHNSON CITY AND SYRACUSE. DEW POINTS
ARE RIDING FAIRLY HIGH, IN THE LOWER 60S IN OUR WEST AND THE MID
60S IN OUR EAST. SO, I THINK THERE WILL BE FURTHER DEVELOPMENT AS
THE AFTERNOON GOES ON AND THE FRONT COLLIDES WITH THE DEVELOPING
SURFACE TROUGH. THE LIGHT EASTERLY UPSLOPE FLOW IS ADVECTING
MOISTURE INTO THE SURFACE TROUGH, AND THIS COMBINATION WILL
TRIGGER A FEW STORMS. THE HIGHER POPS WILL BE AFTER 00Z TONIGHT IN
OUR WEST, AND MIGRATE TO OUR NORTHERN COUNTIES NORTH OF I-70 WHERE
THE FRONT SHOULD BE BY LATER THIS EVENING. FURTHERMORE, THERE IS
ONE UPPER LEVEL WAVE WHICH WILL MOVE THROUGH CENTRAL KANSAS THIS
EVENING AND HELP SUPPLY UPPER SUPPORT FOR ANY CONVECTION THAT
DEVELOPS. SEVERE STORMS ARE NOT ANTICIPATED, BUT DOWN BURST WINDS
TO 50 MPH WILL BE POSSIBLE.

THERE IS A SECOND MID LEVEL WAVE WHICH IS FORECAST BY THE NAM AND
ECMWF MODELS TO MOVE THROUGH CENTRAL AND NORTHERN KANSAS WEDNESDAY.
THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS TO MUCH TO THE
FORECAST AREA EARLIER IN THE DAY WEDNESDAY THAN TODAY. BY
WEDNESDAY EVENING, THERE WILL BE SHOWERS AND THUNDERSTORMS
SCATTERED THROUGHOUT SOUTHWESTERN KANSAS, MAINLY FROM HIGHWAY 283
AND EASTWARD. SINCE THERE WILL AN ABUNDANCE OF CLOUDS AND
WIDESPREAD RAIN, THE MAXIMUM TEMPERATURES WILL BE LOWER ON
WEDNESDAY. THE GOING MAX T'S RANGING FROM NEAR 90F DEGREES IN
SYRACUSE AND SCOTT CITY AREAS WILL RANGE SLIGHTLY UPWARD TO THE
MID 90S IN THE BARBER COUNTY AREA. SURFACE WINDS ON WEDNESDAY
SHOULD BE SOUTH AND INCREASE DURING THE AFTERNOON INTO THE
15G25MPH RANGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 120 PM CDT TUE AUG 26 2014

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
PUSHING EASTWARD OUT OF THE CENTRAL AND SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS THURSDAY BRINGING ADDITIONAL PRECIP CHANCES TO
PORTIONS OF WESTERN AND CENTRAL KANSAS EARLY IN THE PERIOD. AS
THE UPPER LEVEL SHORTWAVE KICKS OUT OF THE ROCKIES, A PREVAILING
SURFACE TROUGH ACROSS EASTERN COLORADO WILL BEGIN TO SHIFT
EASTWARD INTO EXTREME WESTERN KANSAS PROVIDING INCREASED
CONVERGENCE ACROSS THE AREA. MEANWHILE, AMPLE MOISTURE WILL
CONTINUE TO POOL AHEAD OF THE ADVANCING SURFACE TROUGH WITHIN A
SOUTHEASTERLY UPSLOPE FLOW WITH H85 DEWPOINTS UP NEAR 15C.
ADDITIONALLY, A +70KT UPPER LEVEL JET LIFTING NORTHEAST OUT OF THE
APPROACHING TROUGH AXIS, IS PROJECTED TO MOVE EASTWARD ACROSS
WESTERN KANSAS TOWARD THURSDAY AFTERNOON. AS LOW/MID LEVEL LAPSE
RATES STEEPEN THURSDAY AFTERNOON, THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS AHEAD OF THE SURFACE
TROUGH IN A CORRIDOR OF INCREASED INSTABILITY. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, ENOUGH DEEP LAYER SHEAR AND
INSTABILITY WILL BE PRESENT TO SUPPORT THE POTENTIAL FOR STRONG
TO MARGINALLY SEVERE STORMS.

THE FOCUS FOR PRECIP SHIFTS EASTWARD MORE INTO CENTRAL AND EASTERN
KANSAS FRIDAY AS THE SURFACE TROUGH MIGRATES FURTHER EAST. DRIER
CONDITIONS WILL RETURN TO WESTERN KANSAS OVER THE WEEKEND AS THE
UPPER LEVEL SHORTWAVE PUSHES FURTHER EAST INTO THE MISSISSIPPI
RIVER VALLEY WHILE WEAK RIDGING ALOFT MOVES OUT OF THE ROCKIES
INTO THE WESTERN HIGH PLAINS.

NEAR NORMAL TEMPERATURES ARE EXPECTED THURSDAY EVEN AS THE SURFACE
TROUGH PUSHES ACROSS WESTERN KANSAS THROUGHOUT THE DAY. THE GFS AND
ECMWF SHOW H85 TEMPERATURES GENERALLY AROUND 20C ACROSS CENTRAL AND
SOUTHWEST KANSAS WITH THE WARMEST AIR IN PLACE ACROSS SOUTH
CENTRAL KANSAS AHEAD OF THE TROUGH. LOOK FOR HIGHS WELL UP INTO
THE 80S(F) THURSDAY AFTERNOON WITH NEAR 90F STILL POSSIBLE IN
SOUTH CENTRAL KANSAS. SLIGHTLY COOLER TEMPERATURES ARE LIKELY
FRIDAY AS A NORTHERLY FLOW SETS UP BEHIND THE DEPARTING SURFACE
TROUGH. COOLER AIR WILL FILTER SOUTHWARD INTO CENTRAL AND WESTERN
KANSAS AS A RESULT WITH H85 TEMPERATURES DROPPING BELOW 20C NEAR
THE I-70 CORRIDOR. HIGHS ONLY UP INTO THE LOWER TO MID 80S(F) ARE
EXPECTED FRIDAY AFTERNOON. TEMPERATURES WILL REBOUND SOMEWHAT INTO
THE WEEKEND AS THE AFOREMENTIONED WEAK UPPER LEVEL RIDGE TRANSITIONS
EAST ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 516 PM CDT TUE AUG 26 2014

VFR CIGS EXPECTED THROUGH TAF PD. THERE WILL BE SOME SHOWERS
AND THUNDERSTORMS ACROSS THE TERMINALS, PARTICULARLY BETWEEN 02Z-
06Z. ACTIVITY SHOULD MOVE OFF TO THE NORTHEAST THROUGH THE
OVERNIGHT. SOUTHERLY/SOUTHEASTERLY WINDS 8-12 KT INCREASING
15-20 KT BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  92  68  87 /  30  60  50  50
GCK  67  90  66  85 /  50  40  50  50
EHA  66  89  64  84 /  50  40  50  50
LBL  68  92  67  87 /  30  40  50  50
HYS  68  91  68  86 /  50  60  60  50
P28  73  96  71  89 /  10  30  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...SUGDEN
Hazardous weather outlook, Aug 26, 3:39 AM MDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT TUE AUG 26 2014

KSZ030-031-043>046-061>066-074>081-084>090-270945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
439 AM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT, ESPECIALLY ACROSS FAR WESTERN AND NORTH CENTRAL KANSAS.
A FEW THUNDERSTORMS LATE TODAY AND EARLY THIS EVENING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY THROUGH
SATURDAY. A FEW STRONG THUNDERSTORMS WEDNESDAY AND THURSDAY WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 26, 7:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM MDT TUE AUG 26 2014

KSZ061-270200-
HAMILTON KS-
713 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOLIDGE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10204 3826 10188 3804 10191 3805 10204
TIME...MOT...LOC 0112Z 177DEG 12KT 3813 10204

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:16 PM MDTFlash Flood WarningDDCHamilton3 hr
Aug 27, 1:15 PM MDTSevere Thunderstorm WarningDDCEllis, Trego25 min
Aug 27, 3:13 PM MDTSpecial Weather StatementDDCLane47 min
Aug 27, 3:49 PM MDTSpecial Weather StatementDDCFinney56 min
Aug 27, 4:25 PM MDTSpecial Weather StatementDDCHaskell50 min
Aug 27, 4:52 PM MDTSpecial Weather StatementDDCLane53 min
Aug 27, 5:25 PM MDTSevere Thunderstorm WarningDDCLane24 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.